If you take St. John’s wort, here’s another potential side effect you need to know about

St. John’s wort may cool the hot flashes of menopause
March 24, 2010
Increased spiritual support may be linked to higher quality of life in cancer patients
March 25, 2010
Show all

If you take St. John’s wort, here’s another potential side effect you need to know about

My favorite natural medicines website is the Natural Medicines Comprehensive Database and the NMCD has a new warning about St. John’s wort (SJW) and your eyesight: St. John’s wort  has now been linked to an increased risk of cataracts in new research.
There have been concerns for years, based upon animal studies, that SJW might increase cataract risk. Why? The hypericin constituent of SJW is known to be photoactive. In the presence of light, hypericin might damage lens proteins and precipitate cataracts. However, this risk has never been studied in humans — until now.
A new population study shows that taking St. John’s wort is associated with risk of developing cataracts. The researchers used self-reported data on SJW use in the past 12 months and cataracts that were obtained from the 2002 National Health Interview Survey, a nationally representative population-based sample.
After adjusting for potential confounding characteristics, participants that reported having cataracts were 59% more likely to report SJW use (OR 1.59; 95% CI 1.02-2.46). The researchers concluded, “The results of the current study provide support for an association between SJW use and cataracts.”
They also state, “Based on the methodological limitations of this study, further investigation is required.” Nevertheless, people who spend a significant amount of time in the sun may want to consider NOT taking St. John’s wort. And, people who take it may want to wear dark sunglasses whenever outside.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.